Washington, 2016

Wildfire in Washington, August 24 to 31, 2016

August 24 to 31, 2016 · NWS OTX · 1 event in 1 county or zone

The Pickens North Fire, initially reported at 7 miles northeast of Tonasket, WA was a human caused wilfire. It grew to 760 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Pickens North Fire, initially reported at 7 miles northeast of Tonasket, WA was a human caused wilfire. It grew to 760 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 23, 10:03 PM PST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 23, 10:03 PM PST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1103 PM PDT Tue Aug 23 2016

.SYNOPSIS...
The passage of a weak cold front will cause our winds to become
northerly Wednesday and Thursday. The change in wind direction
will push smoke out of north Idaho and northeast Washington into
the Columbia Basin and southern Idaho Panhandle. A strong cold
front is expected to bring gusty west winds Saturday and heighten
wildfire concerns once again.

&&

.DISCUSSION...

As of 11 PM...shower activity over north Idaho and northeast
Washington had diminished considerably. Satellite imagery showed a
compact vorticity max moving out of the central Idaho Panhandle
into western Montana. For the remainder of the night, there may be
a small chance of light showers over the high terrain along the
Idaho-Montana border. The remainder of the region will experience
mainly clear skies and a transition to light north or northeast
winds.

An increasing northerly surface pressure gradient Wednesday
morning will likely cause north winds to channel down the Okanogan
Valley between 10 and 20 mph from mid morning through early
afternoon. Locally breezy northeast winds 10 to 15 mph will also
be possible down the Purcell Trench from Sandpoint to Rathdrum to
Coeur d'Alene. The change in wind direction overnight into
Wednesday will reduce smoke over the north Idaho Panhandle and
much of northeast Washington. Fire activity has generally been on
the decrease the last 24 to 36 hours with less smoke entering the
"air shed". The smoke that is produced by fires in Spokane,
Lincoln, and Stevens counties tomorrow will be pushed southwest
into the Columbia Basin. The southern Idaho Panhandle will be the
recipient of any smoke from western Montana. /GKoch

&&

.AVIATION...
06Z TAFS: Visibility restrictions due to smoke make the TAFs
tricky. At this time, it looks like our TAF sites may not have
much visibility reduction. The shift to a north or northeast wind
should bring cleaner air to Spokane and Coeur d'Alene. Pullman and
Lewiston could have smoke advected in from the Spokane area in the
morning and smoke from western Montana by afternoon, but it is
unclear how much fire activity will occur during that time frame.
With low confidence, we chose to keep the TAFs VFR. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        55  79  56  82  54  83 /   0  10  10   0   0   0
Coeur d'Alene  52  78  52  81  50  81 /   0  10  10   0   0   0
Pullman        47  80  48  81  46  82 /   0  10  10   0   0   0
Lewiston       55  86  56  88  56  88 /   0   0   0   0   0   0
Colville       50  82  51  84  50  84 /   0  10  10  10   0  10
Sandpoint      50  76  50  78  48  78 /  10  10  10  10  10  10
Kellogg        49  74  49  77  48  77 /  10  10  10   0  10  10
Moses Lake     54  88  56  90  53  89 /   0   0   0   0   0   0
Wenatchee      60  86  60  88  59  89 /   0   0   0   0   0   0
Omak           58  87  58  88  57  90 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 23, 4:35 AM PST, 19 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
535 AM PDT TUE AUG 23 2016

IDZ001>004-WAZ032>038-041>044-241245-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
535 AM PDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A DRY COLD FRONT PASSAGE SATURDAY OR SUNDAY WILL BE ACCOMPANIED
BY GUSTY WINDS WITH LOW RELATIVE HUMIDITY VALUES. CONFIDENCE IN
THE TIMING AND STRENGTH IS LOW TO MODERATE. HOWEVER THIS WILL
BRING ELEVATED FIRE WEATHER CONCERNS.

IDZ026-027-WAZ031-241245-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-
535 AM PDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Highlands

When
August 24, 12:00 AM PST to August 31, 12:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Other Federal Agency
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Estimated costs associated with mitigation/suppression of the Pickens North Fire were $280,000.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655860.